Alabama, 2016Hail and High Wind in Alabama, March 24, 2016
March 24, 2016 · NWS BMX · 2 events in 2 counties and zones
A QLCS moved rapidly eastward across south Alabama during afternoon hours of March 24. The system produced large hail near the northern apex of the bow and high winds were reported on the back side of the system due to a wake low.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A QLCS moved rapidly eastward across south Alabama during afternoon hours of March 24. The system produced large hail near the northern apex of the bow and high winds were reported on the back side of the system due to a wake low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 24, 11:47 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 24, 11:47 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT THU MAR 24 2016
.UPDATE...
MESOSCALE UPDATE.
&&
.DISCUSSION...
THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON REMAINS UNCLEAR DUE
TO THE EFFECTS OF MESOSCALE FEATURES...AND WE HAVE REMOVED THE
ELEVATED THREAT FOR NOW. A PREFRONTAL BAND OF SHOWERS AND STORMS
CONTINUES TO INTENSIFY IN EXTREME SOUTHWEST ALABAMA SOUTHWARD INTO
THE GULF OF MEXICO WHICH IS ONLY PARTIALLY DISRUPTING SOUTHERLY
FLOW TO THE WEST ACROSS LA/MS. SOUTHWESTERLY 925-850MB FLOW
ORIENTED PARALLEL TO THE BAND SUGGESTS THAT ENOUGH QUALITY
MOISTURE REMAINS FOR HIGHER DEWPOINTS TO POOL ALONG AND JUST AHEAD
OF THE FRONT. THIS MAY ALLOW A NARROW AXIS OF DESTABILIZATION TO
OCCUR THIS AFTERNOON IN SOUTHERN MS...POSSIBLY ADVECTING NORTHEAST
ALONG THE I-59 CORRIDOR INTO WEST ALABAMA. AS CONVERGENCE ALONG
THE FRONT SHARPENS...THUNDERSTORM DEVELOPMENT WILL PROBABLY OCCUR
AROUND 21-23Z NEAR I-59. IF THIS HAPPENS...SURFACE CAPE OF
500-1000 J/KG AND 0-1 KM SRH OF 150-250 M2/S2 WILL SUPPORT AT
LEAST A LIMITED THREAT FOR DAMAGING WINDS...LARGE HAIL...AND A
TORNADO OR TWO WITH THE STRONGEST UPDRAFTS. THESE STORMS ARE
EXPECTED TO ENCOUNTER WEAKER INSTABILITY AS THEY MOVE EAST...BUT
LOW-LEVEL SHEAR IS EXPECTED TO INCREASE AFTER DARK WHICH COULD
MAINTAIN A LOW-END TORNADO THREAT...ESPECIALLY IF STORMS INTERSECT
ANY REMNANT BOUNDARIES FROM EARLIER CONVECTION.
87/GRANTHAM
&&
.AVIATION...
18Z TAF DISCUSSION.
BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST
AREA IS IN ADVANCE OF THE PREFRONTAL OUTFLOW CURRENTLY MOVING INTO
EASTERN MISSISSIPPI. THIS BAND OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE EAST INITIALLY AFFECTING BHM AND EET SITES...
FOLLOWED BY ASN AND ANB AND FINALLY REACHING MGM AND TOI WITH
EMBEDDED MVFR/IFR CIGS/VSBYS BY LATE AFTERNOON. BEHIND THIS BAND
EXPECT TO GET A TEMPORARY BREAK IN PRECIPITATION COVERAGE BUT A
SECOND ROUND OF SHOWERS/STORMS WILL LIKELY OCCUR LATE
AFTERNOON/EARLY EVENING AS COLD FRONT MOVES INTO THE AREA FROM THE
WEST. EXPECT FOR PRECIPITATION TO END FROM WEST TO EAST ACROSS THE
AREA BEHIND THE FRONT AFTER 00Z...BUT MVFR CIGS LIKELY TO PERSIST
THROUGHOUT THE NIGHT. AFTER 12Z EXPECT TO SEE VFR CONDITIONS
RETURN TO MOST AREAS...ALTHOUGH MVFR CIGS MAY LINGER THROUGHOUT
THE REMAINDER OF THE PERIOD AT MGM AND TOI.
/41/
&&
.FIRE WEATHER...
SOME SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM WILL MOVE INTO
THE NORTHWEST THIS MORNING. BETTER COVERAGE AND HIGHER POTENTIAL
FOR SEVERE WEATHER WILL ENTER THE NORTHWEST AFTER 10 AM AND SLIDE
EAST THROUGH THE DAY AND INTO THE EVENING HOURS. MOST OF THE AREA
WILL BE DRY OVERNIGHT WITH JUST A LINGERING SHOW IN THE SOUTHEAST.
DRY FOR FRIDAY AND SATURDAY...WITH RAIN AND THUNDERSTORMS
RETURNING FROM THE SOUTH BY LATE SATURDAY AFTERNOON INTO THE
EVENING. NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE FORECAST PERIOD.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 47 66 41 73 52 / 70 0 0 10 20
ANNISTON 50 67 43 75 55 / 90 0 0 10 30
BIRMINGHAM 47 68 45 75 56 / 60 0 0 10 30
TUSCALOOSA 47 68 45 75 56 / 30 0 0 10 30
CALERA 49 68 46 74 57 / 70 0 0 10 30
AUBURN 56 70 51 75 59 / 80 10 0 20 40
MONTGOMERY 56 71 49 79 61 / 80 10 0 20 50
TROY 58 72 51 79 62 / 70 10 10 20 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 24, 11:54 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU MAR 24 2016
ALZ011>015-017>050-252100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CDT THU MAR 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A RISK FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
STRAIGHT LINE WINDS...HAIL...AND ISOLATED TORNADOES ACROSS MUCH
OF CENTRAL ALABAMA TODAY. THE FOCUS IS SHIFTING MORE EASTWARD THIS
EVENING AS THE MORNING AND MID AFTERNOON RAIN HAS WORKED TO
STABILIZE THE ATMOSPHERE. THE THREAT SHOULD BEGIN IN 4PM IN THE
WEST AND NEAR NEAR MIDNIGHT IN THE EAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A RISK FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
WINDS AND LARGE HAIL...ACROSS PORTIONS OF CENTRAL ALABAMA ON
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT SEVERE
THUNDERSTORMS.
High Wind, Autauga
- When
- March 24, 1:57 PM CST to 1:59 PM CST
- Where
- Autauga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Trees uprooted and power lines downed on Elmore Road near the intersection of McCain Road. Damage was caused by winds associated with a wake low.
Hail, Pike
- When
- March 24, 2:23 PM CST to 2:24 PM CST
- Where
- Pike County, 0.59 mi E of Henderson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.670, -86.060
Large hail reported at Scotts Farm Supply Store.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Alabama, March 24, 2016$202,000 · EF0 · 28 events
- Damaging Wind in Florida, March 24, 2016$145,000 · 60 kt wind · 1 event
- Flooding and Hail in Florida, March 24 to 28, 2016$57,000 · 1 in hail · 20 events
- Tornadoes and Damaging Winds in Indiana, March 24, 2016$75,000 · EF0 · 13 events
- Tornado in Michigan, March 24, 2016$100,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in Florida, March 24, 2016$60,000 · 3 events
- Tornado and Damaging Winds in Louisiana, March 24, 2016$12,000 · EF1 · 3 events
- Damaging Winds and Lightning Strike in Florida, March 24 to 25, 2016$29,000 · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 24, 201661 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24 to 27, 20169 events
- Damaging Winds in Louisiana, March 24, 201652 kt wind · 8 events
- Damaging Winds and Lightning Strike in Texas, March 24, 2016$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625870, 625874.